Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 162, NWS Kansas City, MO

July 12, 20169 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 12, 2016, 4:37 AM CDT for 9 counties in Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2016, 4:37 AM CDT (09:37 UTC)
Expired
Jul 12, 2016, 5:30 AM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bates County, MO, Cass County, MO, Cooper County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 72 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2533 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS53 KEAX 120937
SVREAX
MOC013-037-053-083-095-101-107-159-195-121030-
/O.NEW.KEAX.SV.W.0162.160712T0937Z-160712T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 AM CDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PETTIS COUNTY IN CENTRAL MISSOURI...
  SOUTHWESTERN COOPER COUNTY IN CENTRAL MISSOURI...
  SOUTHERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
  JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN SALINE COUNTY IN CENTRAL MISSOURI...
  CASS COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  NORTHEASTERN BATES COUNTY IN WEST CENTRAL MISSOURI...
  HENRY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 530 AM CDT

* AT 435 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES SOUTH OF MARSHALL TO NEAR WARRENSBURG TO
  NEAR LAKE WINNEBAGO...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEE'S SUMMIT...GRANDVIEW...BELTON...SEDALIA...RAYMORE...
  WARRENSBURG...MARSHALL...HARRISONVILLE...CLINTON...PLEASANT HILL...
  GREENWOOD...PECULIAR...WINDSOR...KNOB NOSTER...CONCORDIA...
  HOLDEN...LAKE LOTAWANA...ADRIAN...GARDEN CITY AND SWEET SPRINGS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 53 AND 92.
 INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 1...AND BETWEEN MILE
MARKERS 6 AND 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS HAVE PRODUCED WIND
DAMAGE ACROSS THE KANSAS CITY METRO AND ADJOINING AREAS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
 
WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3870 9306 3853 9307 3854 9328 3851 9330
      3851 9352 3834 9352 3832 9436 3894 9459
      3892 9385 3919 9324 3869 9265
TIME...MOT...LOC 0935Z 334DEG 31KT 3900 9320 3880 9376 3879 9436 

HAIL...<.75IN
WIND...60MPH
 
$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:02 AM CDT, 35 minutes earlier.

Area forecast discussion, Jul 12, 4:02 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
402 AM CDT TUE JUL 12 2016

.Discussion...
Issued at 401 AM CDT TUE JUL 12 2016

Short Term (Today through Wednesday night):

MCS over northern Missouri this morning and another over eastern
Kansas are about to merge together as they continue to push sewd.
These storms are being fueled by a swly 40-50kt LLJ. This LLJ is
expected to weaken this morning however storms will continue to move
across the CWA and weaken through the morning hours as it does. This
will leave residual cloud cover across the area this morning as
well. The cold front which sparked the convection last night is
still well to the west across eastern NE extending swwd into central
Kansas. This will leave the area in a very moist environment today
with dewpoints in the low to mid 70s. Convection during the
afternoon will be contingent on any overflow boundaries left over
from this morning's convection and increased instability in the
afternoon if the sun does emerge. Both the NAM and GFS depict 2500-
3000J/kg of MUCAPE which would aid in the potential for severe
storms with large hail and damaging winds the main threat. However,
the better threat may come this evening when the LLJ strengthens
again and noses into the area. Another MCS is expected to develop
over the area. Severe storms with large hail and damaging winds will
again be possible. Also, another round of heavy rain will be
possible with PWAT values hovering right around 2". Tomorrow morning
the LLJ again veers and weakens and thunderstorms should again
diminish. During the afternoon on Wednesday a shortwave trough will
move through the northern Plains into the Upper Midwest. This will
finally force the aforementioned cold front towards the area
Wednesday afternoon. Storms are expected to develop across the Upper
Midwest during the afternoon however the local area should remain
capped for the bulk of the day Wednesday. It is not until that
enough convergence along the cold front and the upper shortwave
impinges on the local area that storms will develop locally. Extreme
instability coupled with dewpoints in the mid 70s will allow for
severe storms capable of large hail and damaging wings. Heavy rain
will again be a concern with PWATs between 1.75"-2". Late
afternoon/evening storms may be maintain or enhanced but yet another
nocturnal LLJ which will again be nosing into the local area
Wednesday night.

Long Range (Thursday through Monday):

The long range continues to look unsettled as the upper level flow
becomes quasi-zonal across the region. Models analyzes the cold
front across the southern CWA by Thursday afternoon. Thunderstorms
will again be possible along this front with afternoon instability
and again Thursday night as again the LLJ reintensifies. Storms may
however may develop south of the area depending on how much push to
the south the front makes. Additional rounds of storms will be
possible for Friday and Saturday night as several shortwaves
traverse the area on zonal flow. By Sunday, the cold front will
return back through the area as a warm front as upper level ridging
builds into the area. This should allow for hot conditions to return
to the area late this weekend into the beginning of next week.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1058 PM CDT MON JUL 11 2016

Thunderstorm complex over east central NE/west central IA is expected
to sag south and into northern MO overnight. MVFR ceilings expected
with the stronger cells. Activity will likely continue south towards
the KC terminals during the pre-dawn hours and decrease in coverage
and intensity. Some concern that new convection forming along the KS
portion of the cold front could track east and into east central
KS/west central MO towards sunrise. Models having a difficult and
slow time adapting to current convective trends. Difficult to gauge
where any of the outflow boundaries will end up as they will likely
dictate where new convection forms later Tuesday afternoon and
evening so best to broadbrush with VCTS and VFR
ceilings/visibilities.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...73
Aviation...MJ

In the hours before

Special weather statement, Jul 12, 12:10 AM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1210 AM CDT TUE JUL 12 2016

MOZ001>005-120545-
HARRISON MO-WORTH MO-GENTRY MO-NODAWAY MO-ATCHISON MO-
1210 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NORTHERN HARRISON...
NORTHWESTERN GENTRY...WORTH AND NORTHERN NODAWAY COUNTIES UNTIL 1245
AM CDT...

AT 1209 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LAMONI
TO NEAR BRADDYVILLE TO SYRACUSE...AND MOVING SOUTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...TARKIO...ROCK PORT...GRANT CITY...FAIRFAX...
BURLINGTON JUNCTION...HOPKINS...RAVENWOOD...EAGLEVILLE...IRENA...
ROCKPORT...SHERIDAN...BLYTHEDALE...PARNELL...CLEARMONT...ELMO...
PICKERING...BRADDYVILLE...WESTBORO AND BROWNVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 103 AND 114.
 INTERSTATE 29 BETWEEN MILE MARKERS 106 AND 123.

LAT...LON 4058 9389 4043 9383 4031 9503 4035 9563
      4041 9566 4046 9564 4047 9570 4054 9565
      4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0509Z 349DEG 24KT 4070 9404 4061 9510 4068 9619

32
Special weather statement, Jul 12, 1:48 AM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
148 AM CDT TUE JUL 12 2016

MOZ001-002-011-120715-
NODAWAY MO-ATCHISON MO-HOLT MO-
148 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NORTHERN NODAWAY AND
NORTHWESTERN HOLT COUNTIES UNTIL 215 AM CDT...

AT 148 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BLANCHARD TO NEAR STELLA...
AND MOVING SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCK PORT...FAIRFAX...BURLINGTON
JUNCTION...SKIDMORE...CRAIG...
ROCKPORT...CLEARMONT...ELMO...PICKERING...WESTBORO...QUITMAN...BLANCH
ARD...
CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 90 AND 113.

LAT...LON 4058 9505 4047 9470 4013 9540 4013 9542
      4016 9544 4018 9548 4023 9547 4025 9549
      4026 9555 4030 9556 4032 9561 4031 9566
      4035 9562 4041 9566 4058 9533
TIME...MOT...LOC 0648Z 302DEG 38KT 4056 9525 4030 9576

32
Special weather statement, Jul 12, 2:54 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
254 AM CDT TUE JUL 12 2016

KSZ025-MOZ013-014-020>023-028>031-120845-
ATCHISON KS-LIVINGSTON MO-BUCHANAN MO-RAY MO-CALDWELL MO-CLAY MO-
CLINTON MO-DE KALB MO-CARROLL MO-PLATTE MO-DAVIESS MO-
254 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATCHISON...
NORTHWESTERN CARROLL...CLINTON...SOUTHWESTERN LIVINGSTON...
SOUTHWESTERN DAVIESS...RAY...PLATTE...CALDWELL...SOUTHEASTERN
DEKALB...CLAY AND SOUTHERN BUCHANAN COUNTIES UNTIL 345 AM CDT...

AT 253 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
WINDS ASSOCAITED WITH THUNDERSTORMS ALONG A LINE EXTENDING FROM
HAMILTON TO NEAR GOWER TO NEAR RUSHVILLE...AND MOVING SOUTHEAST AT
50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...LEAVENWORTH...LIBERTY...GLADSTONE...EXCELSIOR
SPRINGS...
ATCHISON...CAMERON...SMITHVILLE...KEARNEY...RICHMOND...PLATTE CITY...
CARROLLTON...LAWSON...PLATTSBURG...LATHROP...HAMILTON...WEATHERBY
LAKE...
WESTON...GOWER AND BRAYMER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 15 AND 57.
 INTERSTATE 29 BETWEEN MILE MARKERS 7 AND 41.
 INTERSTATE 435 BETWEEN MILE MARKERS 24 AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3964 9519 3965 9512 3962 9510 3962 9506
      3966 9504 3970 9457 3987 9394 3938 9329
      3923 9402 3923 9475 3936 9489 3939 9489
      3939 9492
TIME...MOT...LOC 0753Z 314DEG 45KT 3973 9397 3962 9452 3962 9507

32
Local storm report, Jul 12, 3:50 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     ST. JOSEPH              39.77N 94.85W
07/12/2016                   BUCHANAN           MO   911 CALL CENTER

            NUMEROUS TREES DOWN IN ST. JOSEPH

&&

32
Local storm report, Jul 12, 4:01 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     LIBERTY                 39.25N 94.42W
07/12/2016                   CLAY               MO   911 CALL CENTER

            LARGE TREE DOWN ACROSS ROADWAY ON LIBERTY DRIVE NEAR
            FAIRVIEW

&&

32
Local storm report, Jul 12, 4:12 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     LIBERTY                 39.25N 94.42W
07/12/2016  M53 MPH          CLAY               MO   AWOS

&&

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:10 AM CDTSpecial Weather StatementEAXAtchison, Nodaway, Worth35 min
Jul 12, 1:48 AM CDTSpecial Weather StatementEAXAtchison27 min
Jul 12, 2:13 AM CDTAreal Flood AdvisoryEAXAtchison, Nodaway4 hr
Jul 12, 2:54 AM CDTSpecial Weather StatementEAXBuchanan, Caldwell, Carroll, Clay, Clinton, Platte and 1 more51 min
Jul 12, 3:04 AM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Carroll, Clay, Clinton, Jackson and 4 more56 min
Jul 12, 3:59 AM CDTSevere Thunderstorm WarningEAXCarroll, Cass, Clay, Cooper, Jackson, Johnson and 4 more46 min
Jul 12, 4:30 AM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Buchanan, Holt, Nodaway4 hr
Jul 12, 4:51 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, DeKalb, Platte39 min
Jul 12, 5:10 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte35 min
Jul 12, 5:19 AM CDTFlash Flood WarningEAXBuchanan4 hr
Jul 12, 5:34 AM CDTSpecial Weather StatementEAXCass, Clay, Jackson41 min
Jul 12, 5:43 AM CDTAreal Flood AdvisoryEAXBuchanan, Clay, Clinton, Jackson, Lafayette, Platte and 1 more4 hr
Jul 12, 6:14 AM CDTSpecial Weather StatementEAXBates, Henry, Johnson46 min
Jul 12, 6:29 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry31 min
Jul 12, 6:40 AM CDTRiver Flood WarningEAXClay, Ray31 hr
Jul 12, 8:25 AM CDTRiver Flood WarningEAXRay49 hr
Jul 12, 9:18 AM CDTAreal Flood WarningEAXAndrew, Buchanan9 hr
Jul 12, 9:47 AM CDTAreal Flood WarningEAXCaldwell, Clay, Clinton, DeKalb, Jackson, Lafayette and 1 more9 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.